Alabama, 2004

Tornadoes in Alabama, November 24, 2004

November 24, 2004 · NWS BMX · 3 events in 3 counties and zones

National Weather Service Meteorologist made a few trips to the damage areas across Autauga, Chilton and Coosa Counties. The damage was consistent with a very large tornado with a long damage path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

National Weather Service Meteorologist made a few trips to the damage areas across Autauga, Chilton and Coosa Counties. The damage was consistent with a very large tornado with a long damage path. The tornado damage was rated an F2, but the strength of the tornado may have been stronger but the tornado affected mostly rural areas. The F2 tornado first touched down between Jones and Bethel Grove generally producing only tree damage until it reached the county line. The tornado then traveled on a northeast heading into southern Chilton County between Pletcher and Billingsley. The tornado was fairly weak at this time, blowing down and snapping off several large trees in rural areas. As the tornado approached the west side of Interstate 65, the tornado increased to F2 intensity and caused considerable damage to several structures. Continuing northeast, the tornado weakened a bit as it crossed Interstate 65 in the vicinity of mile marker 202, approximately 3 miles south of the Clanton Exit. The tornado was still strong enough at this time to down several large trees and block the northbound lanes of traffic. After crossing the interstate, the tornado regained F2 intensity moving through the Cooper Community. The tornado produced extensive structural damage in Cooper. Several homes, businesses, mobile homes and out-buildings were damaged or destroyed. Hundreds of trees were blown down or snapped off in this area. The tornado moved across eastern Chilton County and went across Lake Mitchell. At Lake Mitchell, on the Chilton/Coosa County Line, numerous homes and mobile homes were destroyed generally between Blue Creek and Cargle Creek. The tornado crossed Lake Mitchell and moved into the Coosa Wildlife Management Area along Hatchet Creek. Hundreds of trees were splintered in this area. The tornado then moved through rural Coosa County crossing US 231 just south of the Hanover Community. The tornado dissipated shortly after US 231. The tornado damage path was 49.1 miles long and an astounding 1400 yards wide at its widest point. No injuries or fatalities were reported with this strong tornado. Begin: 32 35.77/86 53.11 End: 32 59.99/86 11.45

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 5:45 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 24, 5:45 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CST WED NOV 24 2004

...UPDATE...WILL UPDATE ZONES TO REFLECT THE ISSUANCE OF THE TORNADO
WATCH 897...THE EXPIRATION OF TORNADO WATCH 895...AND TO CLEAR
BLOUNT...JEFFERSON...WALKER...FAYETTE...AND TUSCALOOSA FROM
TORNADO WATCH NUMBER 896.
&&

.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR
EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...TORNADO WATCH
IN EFFECT FOR SOUTHEAST COUNTIES UNTIL 11 AM CST TODAY...FLOOD WATCH
IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY.
&&

02
JBW
Hazardous weather outlook, Nov 23, 11:30 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1130 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(OVERNIGHT)

A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE
OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT.  AS THE COLD
FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL
FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA.

INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN
UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS
FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE
AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN
ACROSS EAST ALABAMA AROUND 7AM.

IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY
WINDS...HEAVY RAIN IS POSSIBLE.  WITH MANY LOCATIONS ALONG AND NORTH
OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY
ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING.  A FLOOD WATCH
WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING
AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE
SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON
WEDNESDAY.  OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 24, 4:48 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210        WIND DAMAGE     CEDAR BLUFF
11/24       PWR LNS DWN	    CHEROKEE

&&

The radar

The Birmingham radar (KBMX), 65 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Autauga

When
November 24, 5:49 AM CST to 5:56 AM CST
Where
Autauga County, 1 mi NE of Jones
Rating
F2
Path length
8 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
32.600, -86.900

Tornado, Chilton

When
November 24, 5:56 AM CST to 6:24 AM CST
Where
Chilton County, 3 mi S of Pletcher
Rating
F2
Path length
22.3 mi
Path width
1,400 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
32.650, -86.800

Tornado, Coosa

When
November 24, 6:24 AM CST to 6:46 AM CST
Where
Coosa County, 17 mi W of Rockford
Rating
F2
Path length
18.7 mi
Path width
1,400 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
32.883, -86.517

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425734, 5425735, 5425736.